Risks of Local Anesthesia
Lidocaine is the Safest
Lidocaine is the safest for tumescent liposuction of all the available local anesthetic drugs. To the best of our knowledge there has never been a reported case of toxicity due to lidocaine when it is used at the recommended doses and concentrations for tumescent liposuction.
The Three Risks of Local Anesthesia
The three risks of local anesthesia for tumescent liposuction are 1) toxicity from an excessively high concentration of the drug in the blood, 2) injury from a needle used to inject the local anesthetic drug, and 3) discomfort during liposuction due to inadequate local anesthesia.
Lidocaine toxicity is due to excessively high concentrations of lidocaine in the blood this in turn is due to a combination of the following three situations. 1) An excessive total dose of local anesthetic drug is given to the patient. 2) There is an excessively rapid absorption, of an otherwise safe dose of tumescent lidocaine, from the fat where it was injected, into the blood stream. 3) An unanticipated drug-interaction occurs between lidocaine and another drug taken by the patient which slows the rate at which lidocaine is metabolized and is eliminated from the patient's system.
Preventing Lidocaine Toxicity
The physician who invented tumescent liposuction has written a book entitled Tumescent Technique: Tumescent Anesthesia and Microcannular Liposuction (Author Jeffrey Klein, Mosby Publishers, St Louis, 2000). This book contains detailed information about how to minimize these risks of tumescent local anesthesia. Surgeons who have read this book are less likely to commit errors that lead to lidocaine toxicity during tumescent liposuction.
Preventing Needle Injury
Preventing needle injury during the injection of tumescent local anesthesia is not difficult. Such an injury is extremely rare. It is important that only a physician or registered nurse do the infiltration of the solution of tumescent local anesthesia into the targeted fat. The technique for doing tumescent infiltration painlessly in a conscious patient requires special skills and some special equipment. Blunt-tipped HK-infiltration cannulas have been designed specifically to minimize the risks of inadvertent injury to tissues located deep beneath subcutaneous fat.
Avoiding Inadequate Local Anesthesia
Avoiding inadequate local anesthesia is not difficult but it does require adequate concentration of lidocaine in the tumescent solution. In order to assure complete local anesthesia, it is important that the correct concentration of lidocaine be used in each area of the body. For example, achieving complete local anesthesia for tumescent liposuction of the abdomen typically requires a higher concentration of lidocaine than does liposuction of the hips and waist areas. In addition, the infiltration technique must be done carefully, methodically, and with patience. Attempting to infiltrate as fast as possible, will usually result in incomplete local anesthesia and might require supplementation with systemic intravenous narcotics and sedatives.
Common Side-Effects of tumescent lidocaine that are not considered signs of toxicity include mild sleepiness, and occasionally nausea and vomiting. Most patients experience some sleepiness during and after tumescent liposuction, even if no sedatives were taken. Nausea and vomiting associated with tumescent local anesthesia is not usual, but it can occur. Other drugs that can increase nausea and vomiting after tumescent liposuction include antibiotics, acetaminophen (Tylenol), sedatives related to Valium, and all narcotics such as codeine and Demerol.
Mild Symptoms of Toxicity
Mild Symptoms of Toxicity due to lidocaine that may be associated with tumescent liposuction include mild confusion, lightheadedness, impaired memory, ataxia (diminished coordination), an unsteady gait, blurred vision or double vision. Other causes of these symptoms that are unrelated to lidocaine toxicity include anxiety, and hyperventilation. Similar effects may be experienced as a result of other drugs that patients may take without the knowledge of the surgeon.
Dangerous Signs of Lidocaine Toxicity
Dangerous signs include ringing in the ears (tinnitus), widespread muscle twitching, seizures, and unconsciousness. Seizures and loss of consciousness associated with lidocaine toxicity should be considered a medical emergency. In the most severe forms of local anesthetic toxicity there can very low blood pressure, slow heart rate, and be irregular heart rhythm. The only examples of such toxicity associated with liposuction have occurred where there was an error in preparation of the anesthetic solution as a result of not following the guidelines for safe tumescent liposuction. These guidelines are published in the book Tumescent Technique: Tumescent Anesthesia and Microcannular Liposuction (by Jeffrey Klein, Mosby Publishers, St Louis, 2000).
Human error can increase the risk of toxicity from tumescent local anesthesia. A cavalier attitude about safety can be dangerous if the patient and/or surgeon attempt to do too much liposuction, and use too much tumescent solution; megaliposuction is very dangerous. Dosage miscalculations can, during the preparation of the tumescent local anesthetic solution, occur if the safety guidelines of the Tumescent Technique are not followed. Poor communication between staff and inadequate records can lead to medication errors; the surgeon should always provide legible written orders for the tumescent solutions prior to preparation of the solutions. Poorly trained staff can make dangerous mistakes; tumescent solutions should only be prepared in the operating room by licensed medical professionals immediately before surgery. Human error committed by patients can also contribute to toxicity of local anesthesia; a patient increases the risk of adverse drug interactions if the surgeon is not informed of all medications he or she is taking.
Unfamiliarity with Drug Interactions
Both the surgeon and patient should be aware that certain drugs interact with local anesthetics and thus increase the risk of toxicity. The patient must be certain to inform the surgeon about all medications that the patient takes on a regular or intermittent basis. It is especially important that the surgeon be informed about all new medications that the patient starts taking after the preoperative examination and before surgery.
Drug-Interactions Causing Lidocaine Toxicity
There are a number of drugs that can interact with lidocaine in such a way that the risk of lidocaine toxicity is increased. In most cases, these drugs interfere with the liver's ability to metabolize and eliminate lidocaine from the body. It is important that patients who are scheduled for tumescent liposuction should inform the surgeon of all drugs the patient takes regularly or intermittently. Any of the drugs on the following list (see Pharmacology), if taken within one to two weeks of tumescent liposuction can increase the risk of lidocaine toxicity. If such drugs cannot be discontinued, then the surgeon must reduce the dosage of lidocaine.